Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 35, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 24, 1996, 5:57 PM EDT for Mecklenburg County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1996, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 24, 1996, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 242159 FFWGSP NCC119-250100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 557 PM EDT SAT AUG 24 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...MECKLENBURG COUNTY SOME URBAN FLOODING HAS BEEN REPORTED IN CHARLOTTE...WITH STREAMS AND CREEKS IN CHARLOTTE ITSELF AND JUST OUTSIDE THE CITY LIMITS RISING RAPIDLY. WITH ADDITIONAL SHOWERS AND THUNDERSTORMS MOVING SLOWLY AND APPROACHING THE AREA...SOME FLASH FLOODING IS LIKELY IN PARTS OF CENTRAL AND EASTERN MECKLENBURG COUNTY. THE HEAVIER RAIN WILL CONTINUE THROUGH AT LEAST 8 PM...AND MAY LAST EVEN LONGER. AVOID ALREADY FLOODED AREAS. TRAVELERS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS. IF YOUR VEHICLE STALLS...LEAVE IT AND MOVE IMMEDIATELY TO HIGHER GROUND. BURRUS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:17 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 24, 2:17 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 218 PM EDT SAT AUG 24 1996 DISC: CONVECTION CONTIUES TO INCREASE ACRS THE NC MTNS/FTHLS...AHEAD OF SFC FRNT WHICH AT 17Z XTND FROM CENTRL TN INTO SOUTHERN WV. WE ARE ANTICIPATING FAIRLY WIDESPREAD CONVECTION TO PUSH SOUTHEAST ACRS MY NC COUNTIES...EVENTUALLY INTO SC/GA. NGM CONTS TO ADVERTISE SLOWER FRONTAL MOVEMENT...WHICH LKS MOST RSNBL. GRIDS KEEP HIGHEST THETA-E AIR/ BEST LIFT AND INSTABILITY ACRS MY CWA THROUGH TOMORROW...AS FRONT HANGS UP IN THE AREA. MY POPS LEAN A BIT HIER THAN GUIDANCE THROUGH SUNDAY. FOR THE REST OF THE SHORT RANGE...FRONT SHUD GRADUALLY DISSIPATE ACRS THE AREA AS UPPER SUPPORT MOVES OUT. p PLENTY OF MSTR WL REMAIN HWVR...AND CHC POPS ARE IN ORDER. AVL 63/80/62/83 7643 CLT 70/85/69/87 6643 GSP 68/85/68/87 6643 JOHNSTONE
In the hours before
Local storm report, Aug 24, 4:35 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
426 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
420 PM CATAWBA NC WIND DAMAGE
08/24/96 CATAWBA TREES DOWN ON OLD CATAWBA
ROAD. REPORTED BY CATAWBA
911.
BURRUS
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
407 PM 3 SE HENDERSONVILLE NC 0.75 INCH HAIL
08/24/96 HENDERSON SPOTTER REPORTED
CONTINUOUS RAIN OF DIME
SIZED HAIL AT INTERSECTION
OF U.S. 25 AND INTERSTATE
26.
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
319 PM 1 W GLEN ALPINE NC 1.75 INCH HAIL
08/24/96 BURKE GOLFBALL SIZE HAIL
p REPORTED BY BURKE COUNTY
SHERIFF OFFICELocal storm report, Aug 24, 4:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
409 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
407 PM 3 SE HENDERSONVILLE NC 0.75 INCH HAIL
08/24/96 HENDERSON SPOTTER REPORTED
CONTINUOUS RAIN OF DIME
SIZED HAIL AT INTERSECTION
OF U.S. 25 AND INTERSTATE
26.Local storm report, Aug 24, 5:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
531 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
500 PM SIMPSONVILLE SC 0.75 INCH HAIL
08/24/96 GREENVILLE DIME SIZED HAIL REPORTED
BY SPOTTER IN SIMPSONVILLE
BURRUSLocal storm report, Aug 24, 5:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
540 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
531 PM 7 E CHARLOTTE NC 0.75 HAIL
08/24/96 MECKLENBURG 2 SPOTTERS REPORTED DIME
SIZED HAIL AND HAD ONE
MEASURED WIND GUST TO 55
MPH ALONG ALBEMARLE ROAD
EAST OF CHARLOTTE AND
NORTH OF MINT HILLLocal storm report, Aug 24, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HAIL SIZE
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
531 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
500 PM SIMPSONVILLE SC 0.88 INCH HAIL
08/24/96 GREENVILLE NICKEL SIZED HAIL REPORTED
BY SPOTTER IN SIMPSONVILLE
BURRUSLocal storm report, Aug 24, 5:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
544 PM EDT SAT AUG 24 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
541 PM CHARLOTTE NC 1.75 INCH HAIL
08/24/96 MECKLENBURG SPOTTER REPORTED GOLFBALL
SIZED HAIL ON INDEPENDENCE
BOULEVARD IN CHARLOTTE.The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:15 PM EDT | Severe Thunderstorm Warning | GSP | Burke | 30 min |
| Aug 24, 3:56 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 34 min |
| Aug 24, 4:00 PM EDT | Severe Thunderstorm Warning | GSP | Catawba, Iredell | 45 min |
| Aug 24, 4:14 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 46 min |
| Aug 24, 4:57 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 33 min |
| Aug 24, 5:06 PM EDT | Severe Thunderstorm Warning | GSP | Jackson, Macon | 39 min |
| Aug 24, 5:27 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.